Schizophrenia.com

What happens when you go off lithium cold turkey?

For the past week I’ve been dying to stop taking my meds. Tonight it feels like it’s gonna happen…

No reason, just want to stop, must be my schizo mind talking to me.

Bad idea - don’t do it.

"It is always recommended to discontinue taking Lithium gradually. Gradual discontinuation has been linked to lower rates of symptom “relapse” during the withdrawal process. People that stop taking Lithium within 1 to 14 days are 4 times more likely to relapse in comparison to individuals that stop taking it over a 14 to 30 day period. Most evidence suggests that the safest way to quit taking Lithium is gradually – over a period of weeks.

The longer you have taken Lithium, the longer the withdrawal process should be. For example, if you have taken Lithium for 2+ years, it is suggested that you should reduce the dose you are taking by 10% every month until you are down to nothing. This may take quite some time for you to fully come off of the medication, but you will be avoiding a majority of unwanted side effects."